Alert archive / Washington / Red Flag Warnings in 2024
Red Flag Warning 16, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Aug 26, 2024, 2:46 PM PDT for 14 counties in Washington. It took effect at Aug 27, 2024, 12:56 PM PDT. It was in force for 7 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 26, 2024, 2:46 PM PDT (21:46 UTC)
- In effect from
- Aug 27, 2024, 12:56 PM PDT
- Expired
- Aug 27, 2024, 8:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Spokane, WA
Counties Adams County, WA, Asotin County, WA, Chelan County, WA, Columbia County, WA, Douglas County, WA, Ferry County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 63 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 1:30 PM PDT | BLOWING DUST | 8 N Moses Lake, WA | Spotter GR009 reported blowing dust across Stratford Road between Moses Lake and Stratford. Visibility dropped as low as 100 yds near Crab Creek along Moses Lake-Stratford Rd. |
| Aug 27, 3:57 PM PDT | TSTM WND DMG | 7 Ne Deep Creek, WA | Report from mPING: 1-inch tree limbs broken; Shingles blown off. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1468 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
566 WWUS86 KOTX 262146 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 246 PM PDT Mon Aug 26 2024 ...WINDY TUESDAY AFTERNOON AND EARLY EVENING SOUTHEAST AND EAST CENTRAL WASHINGTON... .A vigorous cold front will produce west winds gusting as high as 45 mph Tuesday. Rapid spread of fires in grass and brush will be a concern in the afternoon and evening when humidity drops and the wind is strongest. WAZ708-709-271400- /O.NEW.KOTX.FW.W.0016.240827T2100Z-240828T0300Z/ Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 246 PM PDT Mon Aug 26 2024 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN COLUMBIA BASIN, WASHINGTON PALOUSE, AND SNAKE RIVER... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 2 PM to 8 PM PDT Tuesday. * Affected Area: Fire Weather Zone 708 Eastern Columbia Basin - Palouse -Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Winds: West 15 to 20 mph with gusts up to 45 mph. * Relative Humidities: 18 to 25 percent. * Impacts: Risk of rapidly spreading grass and brush fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds and low relative humidity can contribute to rapid spread of fires. && $$
3 follow-up statements
366 WWUS86 KOTX 271319 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 619 AM PDT Tue Aug 27 2024 ...WINDY TUESDAY AFTERNOON AND EARLY EVENING SOUTHEAST AND EAST CENTRAL WASHINGTON... .A vigorous cold front will produce west winds gusting as high as 40 mph Tuesday. Rapid spread of fires in grass and brush will be a concern in the afternoon and evening when humidity drops and the wind is strongest. WAZ708-709-280300- /O.CON.KOTX.FW.W.0016.240827T2100Z-240828T0300Z/ Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 619 AM PDT Tue Aug 27 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN COLUMBIA BASIN, WASHINGTON PALOUSE, AND SNAKE RIVER... * Affected Area: Fire Weather Zone 708 Eastern Columbia Basin - Palouse - Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse - Snake River (Zone 709). * Winds: West 15 to 25 mph with gusts up to 40 mph. * Relative Humidities: 17 to 30 percent. * Impacts: Risk of rapidly spreading grass and brush fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds and low relative humidity can contribute to rapid spread of fires. && $$
038 WWUS86 KOTX 271956 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 1256 PM PDT Tue Aug 27 2024 ...WINDY TUESDAY AFTERNOON AND EARLY EVENING SOUTHEAST AND EAST CENTRAL WASHINGTON... WAZ701>703-705>707-280300- /O.EXB.KOTX.FW.W.0016.240827T1956Z-240828T0300Z/ Foothills of Northeast Washington (Zone 701)- Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)- Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- 1256 PM PDT Tue Aug 27 2024 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FOOTHILLS OF NORTHEAST WASHINGTON, COLVILLE RESERVATION, OKANOGAN VALLEY, FOOTHILLS OF CENTRAL WASHINGTON CASCADES, WATERVILLE PLATEAU, AND WESTERN COLUMBIA BASIN... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM PDT this evening. * Affected Area: Fire Weather Zone 701 Foothills of Northeast Washington (Zone 701), Fire Weather Zone 702 Colville Reservation (Zone 702), Fire Weather Zone 703 Okanogan Valley (Zone 703), Fire Weather Zone 705 Foothills of Central Washington Cascades (Zone 705), Fire Weather Zone 706 Waterville Plateau (Zone 706) and Fire Weather Zone 707 Western Columbia Basin (Zone 707). * Winds: West 15 to 25 mph with gusts up to 45 mph. * Relative Humidities: 15 to 25 percent. * Impacts: Risk of rapidly spreading grass and brush fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ708-709-280300- /O.EXT.KOTX.FW.W.0016.240827T1956Z-240828T0300Z/ Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 1256 PM PDT Tue Aug 27 2024 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN COLUMBIA BASIN, WASHINGTON PALOUSE, AND SNAKE RIVER... * Affected Area: Fire Weather Zone 708 Eastern Columbia Basin - Palouse -Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Winds: West 15 to 25 mph with gusts up to 40 mph. * Relative Humidities: 15 to 25 percent. * Impacts: Risk of rapidly spreading grass and brush fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds and low relative humidity can contribute to rapid spread of fires. && $$
926 WWUS86 KOTX 280247 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 747 PM PDT Tue Aug 27 2024 WAZ701>703-705>709-280400- /O.EXP.KOTX.FW.W.0016.000000T0000Z-240828T0300Z/ Foothills of Northeast Washington (Zone 701)- Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)- Foothills of Central Washington Cascades (Zone 705)- Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)- Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- Lower Palouse - Snake River (Zone 709)- 747 PM PDT Tue Aug 27 2024 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE ZONES 701, 702, 703, 706, 707, 708, 709... Winds will remain gusty through the evening and weaken overnight. Humidity levels will continue to moisten overnight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 26, 10:47 AM PDT, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 26, 10:47 AM PDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Spokane WA 1047 AM PDT Mon Aug 26 2024 .SYNOPSIS... Temperatures rebound towards normal on Monday. A vigorous cold front Tuesday will produce scattered showers and gusty west winds. Wednesday and Thursday will be dry with cool mornings and mild afternoon temperatures. Summer-like temperatures will return to the Pacific Northwest Friday through the Labor Day weekend. && .DISCUSSION... Today: A fairly benign day is on tap for Monday as a shallow ridge is in place over the region. It will be short lived as a trough will begin to press into the Pacific Northwest. Increasing moisture ahead of the trough will bring mid to high level clouds for near the Cascades. Highs for the day will be in the upper 70s and 80s. Tonight and Tuesday: The trough will continue to press moisture into the area. Precip chances with continue along the Cascades, North Washington, and North Idaho Panhandle. Precip amounts are expected to be less then 0.2". There is weak instability along the Canadian Border which led to slight chance of an isolated thunderstorm Tuesday morning. The trough will push a morning cold front across the region. Behind the trough, breezy conditions are expected through the Cascade Gaps and the Columbia Basin for Tuesday afternoon. Model runs continue to fluctuate slightly on expected speed. Sustained winds will be in the upper teens with gusts into the low 40s. RHs on Tuesday will dip into the upper teens and low 20s. It leads to heightened fire spread concerns for new starts. Luckily the timing of the front is a during the morning. It keeps the area from reaching warmer and drier conditions with the peak wind speeds during the afternoon. Winds will calm late Tuesday as the trough exits the region. Overnight lows will be in the upper 40s and 50s. Tuesdays highs will be in the upper 60s and 70s. /JDC Wednesday through Labor Day: Models are in good agreement that an upper ridge will dominate this part of the forecast leaning to a significant warming trend. High temperatures will be mainly in the 70s on Wednesday, and then into the 80s on Friday, and then upper 80s to mid 90s on Saturday and Sunday. Some of the ensembles are even warmer for Sunday, with the ECMWF and GFS ensemble mean going for near 100F at Moses Lake. Low temperatures will start on a cool note behind the vigorous cold front on Tuesday with readings in the upper 30s and 40s before moderating into next weekend. On Sunday a closed low is shown by the ensembles to become established off the southern Oregon coast. The southerly flow ahead of the low will have the potential to draw up mid level moisture and instability Sunday Night into Labor Day leading to lower confidence in the forecast for Labor Day itself. Currently 40% of the model clusters show the heat and dry conditions persisting into Labor Day while 60% show the potential for isolated shower or thunderstorm activity mainly over the mountains along with some cooling. JW && .AVIATION... 12Z TAFS: VFR conditions with light winds will continue for much of the TAF period. An approaching cold front will bring increasing mid to high level clouds after 03Z Tuesday, reaching eastern Washington and north Idaho between 10-12Z. Cold front will be mostly dry at the TAF site with light showers and isolated thunder across the northern mountains near Omak, Colville, Sandpoint, and Bonners Ferry. Winds will begin to pick up from the west after 15Z Tuesday with 15 to 25 knots sustained and gusts 25 to 35 knots. FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence for VFR conditions through the TAF period. There is moderate to high confidence showers will stay out of the TAF sites with GEG- SFF-COE carrying a 20 percent chance for light precipitation early Tuesday morning. ----------------------- Confidence descriptors: Low - Less than a 30 percent chance Moderate - 30 to 70 percent chance High - Greater than a 70 percent chance For additional probabilistic information for NWS Spokane airports, please refer to the Aviation Dashboard on our webpage: https:/www.weather.gov/otx/avndashboard && .PRELIMINARY POINT TEMPS/POPS... Spokane 81 58 72 44 73 45 / 0 20 30 0 0 0 Coeur d'Alene 78 55 71 43 70 44 / 0 20 40 10 0 0 Pullman 78 52 69 38 67 40 / 0 10 20 0 0 0 Lewiston 87 61 80 49 77 49 / 0 10 10 0 0 0 Colville 78 47 71 34 72 36 / 0 40 40 10 0 0 Sandpoint 76 51 70 41 67 41 / 0 20 50 10 10 0 Kellogg 76 57 69 43 65 46 / 0 10 40 10 10 0 Moses Lake 83 58 74 42 75 45 / 0 20 10 0 0 0 Wenatchee 82 60 69 48 76 56 / 0 30 10 0 0 0 Omak 83 58 74 45 78 49 / 0 40 10 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Nearby
Red Flag Warnings in Washington, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.